NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 27, 12:34 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 27, 12:34 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
1234 AM EST Mon Feb 27 2023
...Updated Aviation Discussion...
.Forecast Update...
Issued at 957 PM EST Sun Feb 26 2023
The forecast remains on track with only minor adjustments made to
match observations. Current surface analysis shows a strong low near
the central plains and a weak high across the Mid-Atlantic. This
low will move towards the Great Lakes Region and lead to a
tightening pressure gradient late tonight into Monday. Expect
winds to begin increasing overnight as a result. GOES16 shows a
large area of high clouds associated with this system already
streaming into central Indiana. Clouds will continue to increase
in coverage and rain will begin later tonight as a warm front
lifts north.
&&
.Short Term...(This evening through Monday)
Issued at 220 PM EST Sun Feb 26 2023
- Wind Advisory Monday; Gusts to 50 MPH possible.
- Rain expected on Monday; Thunderstorms possible.
Surface analysis early this afternoon shows a large area of high
pressure in place from the deep south, across Indiana to the Great
Lakes and Ontario. Aloft, water vapor showed deep low pressure over
the American southwest (which will become a big player in our
weather on Monday), with ridging building across the plains states.
This was resulting in lee side subsidence across the Ohio Valley. A
tropical plume of moisture was streaming across TX within the ridge
and extended toward the Ohio and Tennessee River Valleys. GOES16
shows high clouds associated with this plume streaming across the
southern half of Indiana. Dew points across the area were in the
lower to mid 30s.
Tonight...
Increasing clouds will be expected tonight, with scattered rain
showers developing late. The previously discussed upper low across
the southwestern states is expected to make quick progress across
the plains toward Illinois overnight. Initially this evening the
ridging aloft to the west is expected to continue to build across
Indiana and the Ohio Valley leading to continued subsidence along
with warm air advection through the overnight period. However, As
the upper low pushes across the plains, associated surface
cyclogenesis is expected to occur over Kansas. The 295K Isentropic
surface shows the arrival of strong isentropic lift over Indiana
ahead of the approaching low, with specific humidities over 8
g/kg. Forecast soundings suggest a gradual saturation through the
night with a saturated column arriving near 12Z and pwats over 1
inch. Given the flow of the tropical plume arriving in the Ohio
Valley, this should result in increasing clouds along with the
development of showers late as the column becomes saturated as the
forcing dynamics increase with the approach of the Low pressure
system from the west. HRRR suggest showers arriving from the
southwest late tonight within the isentropic lift. Thus will
continue with a dry forecast this evening, but increasing pops
overnight especially after 09Z. Given the ongoing warm air
advection, expect steady or slowly rising temps overnight. Lows
temps within the 12 hour tonight period will be achieved during
the evening prior to the arrival cloud cover and warm air
advection as temps in the lower 50s will be common by sunrise on
Monday.
Monday...
An active weather day is in store on Monday. The previously
mentioned surface low is expected to track across northern Illinois
to Michigan through the day, deepening all the way. The past of this
system will keep Central Indiana within the warm sector. Due to the
deepening low, a strong low level jet is expected to pass across
Central Indiana with speeds in excess of 60 knots at 850mb. As
expected, the surface pressure gradient is sharp. Aloft, the
associated upper system also is expected to push across Indiana
through the day becoming negatively tilted through the process.
These features will result in favorable forcing dynamics as forecast
soundings remain deeply saturated though much of the day and pwats
remain over 1 inch. Forecasts soundings fail to show much in the
way of instability, and remain mainly saturated moist adiabatic.
Given the favorable forcing and moisture along with an approaching
surface cold front associated with the system, showers and perhaps a
thunderstorm will be expected. Due to the strong winds aloft and the
strong pressure gradient, any downburst could allow some of the
stronger winds aloft to mix downward. Thus for now the ongoing wind
advisory will continue as a windy day with high gusts appears
reasonable. Gusts on Monday could reach near 50 mph, causing tree
damage and possible power outages, and damage to unsecured objects.
Will use categorical pops, but given the expected clouds and rain
will try to keep highs contained to the lower 60s.
&&
.Long Term...(Monday night through Sunday)
Issued at 220 PM EST Sun Feb 26 2023
Tuesday and Wednesday...
Much quieter weather will ensue for the beginning of the Long Term
as weak high pressure builds in a modest CAA regime Monday night.
Any cold air intrusion will be brief as the Ohio Valley remains
in generally S-SW flow with broad troughing over the Inter-
Mountain West. A weak shortwave looks to develop along a mid level
jet Tuesday night that will further reinforce this southerly
flow, pushing temperatures well above normal by mid-week. Cannot
rule out light rain showers on Wednesday within a corridor of
isentropic lift and moisture return, but greatest QPF should
remain south within stronger dynamics as a secondary low develops
over the Mississippi Valley.
Thursday through Saturday...
The main focus on the long term will be on the impending development
of a deep low pressure system late next week. Currently, this lobe
of energy is over the northern Pacific, but will traverse down the
Western Coast, eventually entering a favorable cyclogenesis
environment over the desert SW. After which ensemble member are
widely varied on low track, but are fairly consistent on deep
cyclogenesis somewhere over the Great Lakes/Ohio Valley region.
Current thoughts are for this system to gradually trend northward
as snow depth to the north and mid week warmth help develop a
quasi-baroclinic zone, but many potential solutions, including
snow are still in play.
One feature to keep an eye on will be the placement of a potential
surface high over Ontario. The push of CAA along the CCB will
greatly impact the temperature gradient north of the warm front, and
if this high continues to trend eastward, less cold air could lead
to above freezing temperatures and therefor a cold rain instead
of snow. Still enough possibilities remain for an impactful winter
event, and should be closely monitored in the coming days.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1234 AM EST Mon Feb 27 2023
Impacts:
* Lowering ceilings IFR later tonight with rain
* Strong winds start early Monday and gusts will peak during the
afternoon
Discussion:
Rain will increase in coverage through the night and ceilings will
lower. Overall deteriorating conditions will occur. Winds will
steadily increase through early morning and the strongest speeds
will be behind the rain band by midday or early afternoon as winds
veer and mixing increases. Gusts over 40 knots may occur.
Confidence is moderate to high through the morning, but decreases
midday onward. Ceilings may vary some during the afternoon with a
window for VFR possible, then deteriorating with cyclonic flow and
moisture advection later in the day into the evening. Wind gusts may
stay up into the evening but should decrease from earlier in the day
when gradient is tighter and mixing is more significant.
Brief non-convective low level wind shear may occur, but surface
gradient is strong enough that speed difference across the lower
2,000 feet probably won't be that significant. Turbulent,
nonetheless, in the boundary layer with mechanical and some thermal
mixing.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 7 PM EST this evening
for INZ021-028>031-035>049-051>057-060>065-067>072.
&&
Update...Melo
Short Term...Puma
Long Term...Updike
Aviation...BRB
Hazardous weather outlook, Feb 26, 3:27 PM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 PM EST Sun Feb 26 2023
INZ021-028>031-035>049-051>057-060>065-067>072-272030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
327 PM EST Sun Feb 26 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong non-thunderstorm wind gusts up to 50 mph are likely on
Monday.
There is a chance for thunderstorms on Monday. Isolated severe storms
with damaging wind gusts are possible. Lightning is a hazard with
any thunderstorm.
Snow is possible for part of the area on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for Monday.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind